Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS State College, PA

July 7, 2003Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 7, 2003, 6:33 PM EDT for Cambria County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:33 PM EDT (22:33 UTC)
Expired
Jul 7, 2003, 7:30 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cambria County, PA

The radar

The State College radar (KCCX), 73 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS51 KCTP 072233
SVRCTP
PAC021-072330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
632 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT.

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BELSANO...OR 11 MILES     
  NORTH OF NANTY-GLO...MOVING EAST SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELSANO AROUND 640 PM.
  CARROLLTOWN AROUND 650 PM.
  EBENSBURG AROUND 655 PM.
  LORETTO AROUND 705 PM.
  GALLITZIN AND CRESSON AROUND 715 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4065 7885 4054 7891 4043 7858 4057 7847

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:00 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 7, 6:00 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT MON JUL 07 2003

EARLY UPDATE TO REMOVE A FEW COUNTIES FROM THE FLOOD WATCH/SEVERE
THUNDERSTORM WATCH AS CONVECTION HEADED FURTHER SOUTHWARD.
OTHERWISE...NO MAJOR CHANGES IN EVENING FORECAST.

-------------------------------------------------------------------

FIRST ROUND OF CONVECTION NEARING EASTERN BORDER OF CWA AND...BASED
ON PRESENT MOVEMENT...SHOULD EXIT BY 4 PM THIS AFTERNOON. ANOTHER
ROUND OF CONVECTION IN OHIO WILL REACH WESTERN AREAS THIS EVENING.
WATCH BOX ISSUED FOR OHIO AND WESTERN PA FOR THIS EVENING INCLUDES
MY WESTERN COUNTIES. WILL ISSUE FLOOD WATCH FOR SAME COUNTIES AS
SOME AREAS HAD HEAVY RAINFALL SUNDAY AND EARLIER TODAY.

NOT MUCH CHANGE EXPECTED THROUGH FRIDAY AS A FRONT LIES NW TO SE
ACROSS THE AREA A WEAK SHORTWAVES MOVE ALONG THE FRONT. WITH COPIOUS
MOISTURE TO THE SOUTH OF THE FRONT PLENTY OF CONVECTION LIKELY
THROUGH THE WEEK WITH TIMING DIFFICULT AS DEVELOPMENT WILL BE TIED
TO UPPER JET MAXES AND WEAK VORTICITY CENTERS...AND MCS DEVELOPMENT
POSSIBLE.

COOLER...SOMEWHAT DRIER AIR TO ARRIVE FOR THE WEEKEND WITH GRADUAL
WARMING AND INCREASE IN HUMIDITY DURING THE WEEKEND. NEXT FRONT
PROGGED THROUGH AREA ON MONDAY.

ISC GRIDS OUT.  WRKMIS SHORTLY.

.CTP...
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ024...PAZ033.

SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT MONDAY FOR ZONES PAC021...
PAC111.

RXR
Hazardous weather outlook, Jul 7, 5:00 AM EDT, 13 hours 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE STORMS COULD BE LOCALLY SEVERE...WITH STRONG WIND GUSTS THE MAIN
SEVERE WEATHER THREAT.  SLOW MOVING THUNDERSTORMS MAY ALSO PRODUCE
TORRENTIAL RAINFALL LEADING TO LOCAL DRAINAGE PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON
TUESDAY...AND SOME OF THESE STORMS COULD ONCE AGAIN BE STRONG TO
LOCALLY SEVERE.  A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY
AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG
THUNDERSTORMS. COOLER AND LESS HUMID AIR WILL BRIEFLY ARRIVE IN ITS
WAKE ON THURSDAY...BEFORE THE FRONT MOVES BACK NORTH AS A WARM FRONT
SIGNALLING ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DEVOIR

In the hours before

Special weather statement, Jul 7, 12:57 PM EDT, 5 hours 36 minutes before
PAZ012-019-027-028-036-037-041-042-045-046-049>053-056>059-063>066-
071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CENTRAL PENNSYLVANIA...
AND MUCH OF THE SUSQUEHANNA VALLEY THIS AFTERNOON...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM STATE COLLEGE
AND RENOVO...EAST TO LOCK HAVEN...MILLHEIM AND MCCLURE. ADDITIONAL
THUNDERSTORMS WERE DEVELOPING IN A LINE BOTH TO THE NORTH AND SOUTH
OF THIS MAIN AREA OF RAIN.

THE SHOWERS AND STORMS WERE MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORMS WILL INTENSIFY DURING THE MID AFTERNOON AS THEY
MOVE INTO THE VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE
SUSQUEHANNA VALLEY.

VERY HEAVY RAIN OF ONE INCH IN 30 MINUTES WILL FALL IN SOME
LOCATIONS ...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS
ACROSS THE SUSQUEHANNA VALLEY.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS AS THE STORMS APPROACH.

LAMBERT/BLEISTEIN
Special weather statement, Jul 7, 3:15 PM EDT, 3 hours 18 minutes before
PAZ010-011-017-024-033-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON JUL 7 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK AND SOMERSET.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.
IF STORMS APPROACH...FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS
ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/BCL/SND
Special weather statement, Jul 7, 3:17 PM EDT, 3 hours 16 minutes before
PAZ059-066-072015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT MON JUL 7 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS LANCASTER AND
LEBANON COUNTIES THROUGH 415 PM...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
MYERSTOWN TO MIDDLETOWN...MOVING SOUTHEAST AT 30 MPH. THE
THUNDERSTORMS WILL BE NEAR ELIZABETHTOWN AROUND 325 PM...RHEEMS...
BRICKERVILLE AROUND 330 PM...MANHEIM...DENVER AROUND 335
PM...ADAMSTOWN...REAMSTOWN...MOUNT JOY...AND LITITZ AROUND 340 PM
AND ROTHSVILLE AROUND 345 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, Jul 7, 3:49 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
349 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    HOMETOWN                  PA   WIND DAMAGE
07/07/03   SCHUYLKILL                     TREES AND POWER LINES
                                          BLOWN DOWN                                     DOWN

LAMBERT
Special weather statement, Jul 7, 5:32 PM EDT, 1 hour 1 minute before
PAZ010-011-017-024-033-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT MON JUL 7 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CAMERON...CLEARFIELD AND ELK.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES IN SOUTHWESTERN PENNSYLVANIA...

CAMBRIA AND SOMERSET.

A LINE OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS
CAMBRIA AND SOMERSET COUNTIES IN PENNSYLVANIA BETWEEN 645 PM AND 745
PM.

STRONG...POSSIBLY DAMAGING WIND GUSTS OF OVER 60 MPH FROM THE WEST
ARE EXPECTED WITH THIS LINE OF STORMS...ALONG WITH FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS OF AROUND AN
INCH ARE ALSO LIKELY.

FURTHER NORTH ACROSS CLEARFIELD...ELK AND CAMERON COUNTIES...SEVERE
WEATHER IS NO LONGER EXPECTED. A 1 TO 2 HOUR PERIOD OF LIGHT TO
MODERATE RAIN...WITH JUST A FEW RUMBLES OF THUNDER WILL OCCUR.

BCL/RXR/KL/CS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:38 PM EDTSevere Thunderstorm WarningCTPAdams67 min
Jul 6, 8:53 PM EDTSevere Thunderstorm WarningCTPYork52 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jul 7, 7:12 PM EDTSevere Thunderstorm WarningCTPCambria33 min
Jul 7, 7:22 PM EDTSevere Thunderstorm WarningCTPSomerset68 min
Jul 7, 7:51 PM EDTSevere Thunderstorm WarningCTPBedford69 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.